The nurse is caring for a client who is 1 day postoperative extensive abdominal surgery for ovarian cancer. The client is receiving IV Ringer’s lactate at 100 mL/hr and continual epidural morphine for pain control. The Foley catheter urine output has decreased to <20 mL/hr over the past 2 hours. The postoperative hematocrit is 36% (0.36), and the hemoglobin is 12 g/dL (120 g/L). Which action should the nurse carry out first?

Third-spacing of fluids can occur 24-72 hours after extensive abdominal surgery as a result of increased capillary permeability due to tissue trauma. It occurs when too much fluid moves from the intravascular into the interstitial or third space, a place between cells where fluid does not normally collect (ie, injured site, peritoneal cavity). This fluid serves no physiologic purpose, cannot be measured, and leads to decreased circulating volume (hypovolemia) and cardiac output. The priority intervention is to assess vital signs as the manifestations associated with third-spacing include weight gain, decreased urinary output, and signs of hypovolemia, such as tachycardia and hypotension. If third-spacing is not recognized and corrected early on, postoperative hypotension can lead to decreased renal perfusion, prerenal failure, and hypovolemic shock (Option 1). (Option 2) Increasing the IV flow rate of the isotonic solution may be an appropriate intervention once the nurse has assessed the client, including taking a full set of vital signs. The nurse should intervene only after assessing to rule out other problems for which an increase in IV fluid intake would not be an appropriate solution (eg, Foley catheter obstruction). (Option 3) The nurse will notify the health care provider to report oliguria (<0.5 mL/kg/hr) after collecting all of the data necessary (ie, vital signs). This is not the nurse’s first action. (Option 4) Urinary retention is possible following surgery due to the adverse effects of anesthesia, opioids, anticholinergic drugs, and immobility. However, a bladder scan is not an appropriate action in this situation as the client has a Foley catheter. Irrigating the catheter is the appropriate intervention if the nurse questions its patency. Educational objective: Third-spacing can occur following extensive abdominal surgery and can lead to hypovolemia, decreased cardiac output, hypotension and tachycardia, and decreased urine output. Monitoring vital signs and urine output, and maintaining IV fluids are appropriate interventions to prevent prerenal failure and hypovolemic shock.


Choose The Best Assignments Expert who have done on a similar assignment

"Do you have an upcoming essay or assignment due?


Get any topic done in as little as 6 hours

If yes Order Similar Paper

All of our assignments are originally produced, unique, and free of plagiarism.